Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 76, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 5, 2002, 4:15 PM EDT for Clearfield County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 2002, 4:15 PM EDT (20:15 UTC)
- Expired
- Jun 5, 2002, 5:15 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Clearfield County, PA
The radar
The State College radar (KCCX), 40 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 5:00 PM EDT | Thunderstorm Wind 50 E | Morann, PA | Trees and wires were down in Jeffries, 7 miles north of Morann. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 594 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 052015 SVRCTP PAC033-052115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 414 PM EDT WED JUN 5 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLEARFIELD COUNTY IN PENNSYLVANIA * UNTIL 515 PM EDT. * AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF CURWENSVILLE...OR 14 MILES SOUTH OF DUBOIS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CURWENSVILLE AT 425 PM. HYDE AT 430 PM. CLEARFIELD AND JEFFRIES AT 435 PM. WOODLAND AT 440 PM. LECONTES MILLS AT 450 PM. KARTHAUS AT 505 PM. DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE WITH THIS STORM. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:00 AM EDT, 6 hours 15 minutes earlier.
Area forecast discussion, Jun 5, 10:00 AM EDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
1000 AM EDT WED JUN 5 2002
...VERY ACTIVE DAY ACROSS THE CWA...
12Z SOUNDINGS AT PBZ AND ILN INDICATING ENHANCED SEVERE POTENTIAL
FOR TODAY. 35 KT FLOW AT 850 DENOTED AT PBZ...AND 40-45 KT LAYER
BETWEEN 950 AND 850 MB. CAPES ALSO QUITE HIGH...IN EXCESS OF 2500
J/KG AT PBZ...AND 3000 AT LWX. IT WAS A BIT LOWER AT ILN...1600.
ALSO OF INTEREST IS DRIER AIR SNEAKING IN AT MID LEVELS NOTED ON ILN
AND PBZ SOUNDINGS. AS THIS DRIER AIR WORKS ITS WAY TOWARD
CWA...DOWNDRAFT POTENTIAL WILL BE ENHANCED...WITH WINDS ALREADY
FAIRLY STRONG IN THE LOW LEVELS. THEREFORE...ONGOING SPS FOR SLIGHT
RISK WL CONTINUE...MAINLY FOR DAMAGING WIND GUSTS AND ALSO HAIL.
LOOKS LIKE 2 MAIN FOCI FOR SEVERE WX...WEAK LEE SIDE TROUGH
DEVELOPMENT ACROSS SE PORTIONS FROM MIDDAY THROUGH LATE
AFTERNOON...THEN AGAIN JUST BEFORE DUSK THROUGH MIDNIGHT FOR NW
AREAS CLOSER TO COLD FRONT. HOWEVER...WITH SUCH INSTABILITY
PRESENT...SCATD ACTIVITY CAN GO AT ANY TIME.
OTHER CONCERN IS HVY RAINFALL POTENTIAL...ALREADY HAD IN EXCESS OF 3
IN ACROSS NW MTNS...AND IN OTHER ISOLATED AREAS. ALTHOUGH ACTIVITY
SHOULD BE MOVING THROUGH RATHER BRISKLY...WL HAVE TO WATCH FOR ANY
POTENTIAL TRAINING ACROSS NW AREAS FOR POSS FLOOD WATCH ISSUANCE.
OTRW...WL MAKE SOME WORDING ADJUSTMENTS IN THE ZONES AND MINOR
TWEAKING TO THE DATABASE.
.CTP...SPS - SEVERE WEATHER OUTLOOK FOR THE ENTIRE CWA THIS
AFTERNOON AND EVENING.
KLIn the hours before
Special weather statement, Jun 5, 11:04 AM EDT, 5 hours 11 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-052200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1104 AM EDT WED JUN 5 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF CENTRAL PENNSYLVANIA... WARM AND HUMID AIR IN PLACE ACROSS THE REGION WILL COMBINE WITH A COLD FRONT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. MOST OF THE THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS THE REGION BETWEEN 1 AND 3 PM AND POSSIBLY BECOME SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM DAMAGING WINDS GUSTS BETWEEN 60 AND 70 MPH...AND PERHAPS LARGE HAIL IN A FEW STORMS. SOME OF THE STORMS WILL ALSO BE ACCOMPANIED BY AN EXTENDED PERIOD OF HEAVY RAIN FALLING AT OVER AN INCH PER HOUR. RAINFALL OF THIS INTENSITY COULD QUICKLY RESULT IN LOCALIZED FLOODING OF SMALL STREAMS AND LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. KL FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jun 5, 2:48 PM EDT, 1 hour 27 minutes before
PAZ056>059-063>066-060145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 248 PM EDT WED JUN 5 2002 ...THREAT FOR HEAVY RAIN MAY MOVE INTO LOWER SUSQUEHANNA VALLEY... A FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHWESTERN PENNSYLVANIA FOR LATER THIS EVENING THROUGH EARLY THURSDAY. THIS THREAT COULD SHIFT EASTWARD DURING THE DAY THURSDAY...AFFECTING PORTIONS OF SOUTHEASTERN PENNSYLVANIA. A SLOW MOVING FRONT WILL SAG SOUTHWARD ACROSS PENNSYLVANIA. A WAVE WILL THEN MOVE ALONG THE FRONT...AND SHOULD STAY JUST TO OUR SOUTH. STRONG LOW-LEVEL EASTERLY FLOW WILL DEVELOP OVER EASTERN PENNSYLVANIA. THIS STRONG LOW-LEVEL FLOW COMBINED WITH VERY HUMID CONDITIONS COULD PRODUCE CONDITIONS FAVORING LOCALLY HEAVY RAINS IN SOUTHEASTERN SECTIONS OF THE STATE THURSDAY AFTERNOON AND THURSDAY NIGHT. SHOULD THIS THREAT INCREASE A FLOOD WARNING MAY BE ISSUED LATER TONIGHT OR EARLY THURSDAY MORNING FOR THE LOWER SUSQUEHANNA VALLEY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RG/KL
Special weather statement, Jun 5, 3:20 PM EDT, 55 minutes before
PAZ004>006-010-011-017-024-033-060100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 320 PM EDT WED JUN 5 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MCKEAN...SOMERSET...WARREN...CLEARFIELD...CAMERON...CAMBRIA...POTTER AND ELK. VERY WARM AND UNSTABLE AIR EXISTS THIS EVENING OVER THE WESTERN HALF OF PENNSYLVANIA AHEAD OF A COLD FRONT OVER THE OHIO VALLEY. THUNDERSTORMS WILL CONTINUE TO FORM IN THIS AREA THROUGH THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS GUSTS ARE POSSIBLE WITH THE STRONGER STORMS. REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND LARGER. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DEVOIR
Local storm report, Jun 5, 4:06 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
406 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM 13 S BRADFORD PA .75 INCH HAIL
06/04/02 MCKEAN REPORTED BY LAW
ENFORCEMENT
0630 PM CLEARFIELD PA FLOOD
06/04/02 CLEARFIELD MINOR FLOODING OF ROADS
LIGHTNING STRIKES CAUSING
STRUCTURE FIRES. REPORTED
BY LAW ENFORCEMENTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:02 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 28 min |
| Jun 5, 2:24 AM EDT | Severe Thunderstorm Warning | CTP | Warren | 21 min |
| Jun 5, 4:38 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Mifflin | 52 min |
| Jun 5, 5:05 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 55 min |
| Jun 5, 5:11 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 64 min |
| Jun 5, 5:22 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 53 min |
| Jun 5, 5:26 PM EDT | Severe Thunderstorm Warning | CTP | Union | 49 min |
| Jun 5, 5:31 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 44 min |
| Jun 5, 5:31 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 59 min |
| Jun 5, 5:35 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 40 min |
| Jun 5, 5:39 PM EDT | Tornado Warning | CTP | Warren | 51 min |
| Jun 5, 5:52 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 38 min |
| Jun 5, 6:00 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.